Texas, 2010Flash Flood in Texas, September 16, 2010
September 16, 2010 · NWS EPZ · 1 event in 1 county or zone
Deep moisture over far West Texas combined with a cold front moving through brought slow moving thunderstorms and flash flooding to El Paso County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture over far West Texas combined with a cold front moving through brought slow moving thunderstorms and flash flooding to El Paso County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 16, 12:57 PM MST, 1 hour 49 minutes earlier.
Area forecast discussion, Sep 16, 12:57 PM MST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
157 PM MDT THU SEP 16 2010
.SYNOPSIS...
AN UNSTABLE AIR MASS AND ABUNDANT MOISTURE WILL HELP DEVELOP
SCATTERED SHOWERS AND THUNDERSTORMS CAPABLE PRODUCING MODERATE TO
HEAVY RAINFALL THIS AFTERNOON AND EVENING. ISOLATED TO SCATTERED
SHOWERS WILL OCCUR AGAIN ON FRIDAY. THE WEEKEND WILL BE LESS
ACTIVE WITH STRONGER HIGH PRESSURE ALOFT AND LESS MOISTURE
AVAILABLE. A TROUGH PASSING TO THE NORTH WILL HELP FORM ISOLATED
SHOWERS AND THUNDERSTORM BOTH MONDAY AND TUESDAY. A SURGE OF
MOISTURE FROM THE SOUTH WILL RESULT IN A VERY ACTIVE THUNDERSTORM
PATTERN FROM WEDNESDAY THROUGH NEXT FRIDAY WITH SOME STORMS
CAPABLE OF PRODUCING HEAVY RAINFALL AND HAIL. TEMPERATURES WILL
CONTINUE TO WARM ABOVE SEASONAL AVERAGES THROUGH THE FORECAST
PERIOD.
&&
.DISCUSSION...
SCATTERED THUNDERSTORMS HAVE ALREADY DEVELOPED OVER PORTIONS OF
OTERO...EL PASO...AND HUDSPETH COUNTIES. THESE STORMS ARE VERY
SLOW MOVING WITH LOCALLY HEAVY RAINFALL POSSIBLE. WITH ABUNDANT
MOISTURE IN PLACE AND A WEAK UPPER LEVEL DISTURBANCE PROVIDING
ADDITIONAL FORCING...MORE THUNDERSTORM DEVELOPMENT IS EXPECTED
OVER THE FORECAST AREA TONIGHT WITH THE STRONGEST ACTIVITY
GENERALLY EAST OF THE RIO GRANDE. WITH PRECIPITABLE WATER VALUES
RUNNING WELL ABOVE NORMAL LOCALLY HEAVY RAINFALL WITH MINOR
FLOODING WILL BE POSSIBLE NEAR STRONGER STORMS.
ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED AGAIN
TOMORROW WITH THE MOIST AND UNSTABLE AIR MASS REMAINING IN PLACE.
THUNDERSTORM ACTIVITY MAY DIMINISH SOME ON SATURDAY AS A RESULT OF
A STRENGTHENING OF HIGH PRESSURE ALOFT AND A LESSENING OF MOISTURE
IN THE ATMOSPHERE. ISOLATED STORMS...MAINLY OVER THE MOUNTAINS...
REMAIN POSSIBLE SATURDAY AND SUNDAY.
THE PATTERN WILL BEGIN TO SHIFT BY LATE SUNDAY AND MONDAY AS A
WEST COAST TROUGH MOVES INLAND AND STRENGTHENS THE MOIST SOUTHERLY
FLOW OVER THE REGION AHEAD OF IT. WHILE THE TROUGH WILL PASS NORTH
OF THE LOCAL AREA...IT WILL STILL PROVIDE ENOUGH FORCING AND
SHEARING TO INITIATE THUNDERSTORM DEVELOPMENT...EVEN IF THE
MOISTURE LEVELS ARE NOT IDEAL. SOME OF THE STORMS MAY BECOME
STRONG DUE TO THE DECENT VEERING PROFILE OF SOUTHERLY WINDS AT
THE LOWER LEVELS AND WESTERLY WINDS ALOFT. HAIL MAY BE A FACTOR
WITH SOME OF THE STORMS WITH COOLING TEMPERATURES ALOFT.
THE PATTERN WILL BECOME FURTHER ENHANCED BY WEDNESDAY AS ANOTHER
WEST COAST TROUGH DEEPENS AND SETS UP A STRONGER VEERING PROFILE
OVER THE REGION. THE AREA COULD ALSO BE UNDER THE RIGHT QUADRANT
OF A JET STREAK THAT WOULD ENHANCE LIFT ACROSS THE REGION.
MOISTURE LEVELS WILL ALSO SIGNIFICANTLY INCREASE FOR WEDNESDAY
THROUGH THURSDAY TIME FRAME...SETTING UP THE POTENTIAL FOR VERY
STRONG TO POSSIBLY SEVERE THUNDERSTORM DEVELOPMENT BOTH WEDNESDAY
AND THURSDAY.
&&
.AVIATION...VALID 17/00Z-18/00Z...
VFR CONDS EXPECTED THRU PD WITH FEW-SCT080 SCT-BKN200. WDLY SCT
VRB20G40KT 5SM TSRA BKN020-030 MAINLY EAST OF KDMN-KTCS LINE
POSSIBLE THROUGH 04Z. SCT TSMS WILL REDEVELOP WITH SIMILAR CONDS AFT
18Z ACROSS ALL OF SOUTHWESTERN NM AND FAR WEST TX.
&&
.FIRE WEATHER...
LOW LEVEL MOISTURE WILL BE SURGING WESTWARD TONIGHT AS EAST TO
SOUTHEAST WINDS MOVE ACROSS SOUTHERN NEW MEXICO. ISOLATED TO
SCATTERED THUNDERSTORMS ARE THEN EXPECTED FOR FRIDAY ACROSS THE FIRE
DISTRICT. MAINLY TERRAIN INDUCED THUNDERSTORMS ARE EXPECTED FOR THE
WEEKEND...BUT DEW POINTS ACROSS THE PLAINS WILL REMAIN IN THE MID
40S TO MID 50S DUE TO THE SOUTHEAST WINDS. THE REGION WILL COME
UNDER THE INFLUENCE OF A COUPLE UPPER LEVEL TROUGHS WHICH WILL TURN
FLOW MORE SOUTH-SOUTHWEST AND BRING BACK SOME DEEPER MONSOON
MOISTURE WITH THE POTENTIAL FOR HEAVY RAIN AND SEVERE
THUNDERSTORMS...ESPECIALLY FOR THE MIDDLE PART OF THE WEEK. HIGH
TEMPERATURES THROUGH THE WEEKEND WILL REMAIN ABOVE NORMAL WITH
READINGS AROUND 90 OVER THE PLAINS THROUGH THE WEEKEND BEFORE
STARTING TO COOL OFF NEXT WEEK WITH THE INCREASING MOISTURE.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 68 91 68 92 67 / 30 20 20 10 10
SIERRA BLANCA TX 61 88 64 88 63 / 30 20 20 10 10
LAS CRUCES 65 90 65 91 64 / 30 20 20 10 10
ALAMOGORDO 62 87 63 88 62 / 30 20 20 10 10
CLOUDCROFT 47 71 46 70 46 / 30 30 30 20 20
TRUTH OR CONSEQUENCES 62 92 65 91 65 / 20 20 20 10 10
SILVER CITY 56 87 57 85 58 / 20 20 20 10 10
DEMING 62 92 65 90 66 / 20 20 20 10 10
LORDSBURG 63 93 63 91 65 / 10 20 20 10 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
04/26
Hazardous weather outlook, Sep 16, 10:25 AM MST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1125 AM MDT THU SEP 16 2010
NMZ022>025-030>032-TXZ055-056-171730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1125 AM MDT THU SEP 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
INCREASING MOISTURE ACROSS THE REGION WILL RESULT IN ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON AND
TONIGHT. SOME OF THE STORMS MAY BECOME STRONG...CAPABLE OF
PRODUCING PERIODS OF MODERATE TO HEAVY RAINFALL...SMALL HAIL AND
WIND GUSTS UP TO 50 MPH. UNDER THE RIGHT CONDITIONS ONE OR TWO
STORMS MIGHT REACH SEVERE CRITERIA...CAPABLE OF PRODUCING HAIL IN
EXCESS OF ONE INCH IN SIZE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED TO SCATTERED THUNDERSTORMS MAY OCCUR AGAIN ON FRIDAY.
STORMS ARE EXPECTED TO BE LESS FREQUENT AND WEAKER DURING THE
WEEKEND WHEN HIGH PRESSURE ALONG WILL BE STRONGER AND MOISTURE
LEVELS REDUCED. A SHORT WAVE TROUGH PASSING TO THE NORTH MAY
INCREASE CHANCES FOR THUNDERSTORMS ON MONDAY AND TUESDAY. A VERY
ACTIVE THUNDERSTORM PATTERN MAY OCCUR NEXT WEDNESDAY AND THURSDAY
WITH HEAVY RAIN AND A FEW SEVERE THUNDERSTORMS POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING TO
LOCAL LAW ENFORCEMENT AND THIS OFFICE.
LUNDEEN
In the hours before
Special weather statement, Sep 16, 1:34 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
234 PM MDT THU SEP 16 2010
TXZ055-056-162100-
EL PASO TX-HUDSPETH TX-
234 PM MDT THU SEP 16 2010
...STRONG THUNDERSTORMS THREATENING EASTERN EL PASO AND NORTHWESTERN
HUDSPETH COUNTIES THROUGH 300 PM MDT...
AT 226 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS OVER EASTERN EL PASO AND WESTERN HUDSPETH
COUNTIES.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
HORIZON CITY...
FORT HANCOCK...
LOMA LINDA...
ESPERANZA...
ACALA...
SPARKS...
MONTANA VISTA...
MCNARY...
HUECO TANKS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
ROGASH
Flash Flood, El Paso
- When
- September 16, 2:46 PM MST to 4:00 PM MST
- Where
- El Paso County, 2.9 mi WNW of Tobin to 2.82 mi WNW of Tobin
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 31.901, -106.423
One foot of moving water was observed at the intersection of Trans Mountain and Rushing Roads in Northeast El Paso.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in West Virginia, September 16, 20101 death · 10 injured · $1.2 million · EF3 · 12 events
- Tornadoes and Hail in New York, September 16, 20102 deaths · 2 injured · $27 million · EF1 · 33 events
- Tornadoes and Hail in Ohio, September 16, 201020 injured · $5.1 million · EF3 · 10 events
- Tornadoes and Hail in Ohio, September 16, 2010$36 million · EF2 · 11 events
- Tornadoes and Hail in Ohio, September 16, 20101 injured · $224,000 · EF1 · 14 events
- Tornado and Damaging Winds in New Jersey, September 16, 20101 injured · $186,000 · EF1 · 13 events
- Tornado and Damaging Wind in Ohio, September 16, 2010$90,000 · EF1 · 2 events
- Flash Flooding and Hail in Texas, September 16, 2010$25,000 · 4 in hail · 24 events
- Damaging Wind in Arkansas, September 16, 2010$75,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Texas, September 16 to 17, 2010$31,000 · 1 in hail · 7 events
- Damaging Winds in Pennsylvania, September 16, 2010$25,000 · 50 kt wind · 4 events
- Flood in Michigan, September 16, 2010$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260170.